Home > Health & Wellness > Health Library > Medicines That Cause Hearing Loss
Medicines that damage the ear and cause
hearing loss are known as ototoxic medicines. They are
a common cause of hearing loss, especially in older adults who have to take
medicine on a regular basis. In most cases, hearing loss occurs because the
medicine damages the cochlea in the
Hearing loss caused by an ototoxic medicine tends to
develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and
vertigo. Hearing usually returns to normal after you
stop taking the medicine. But some medicines can cause permanent damage to the
inner ear. This results in permanent hearing loss even if you stop taking the
Commonly used medicines that may cause hearing loss
Hearing-related side effects are more likely when you take
two or more of these medicines at the same time. If you are using more than one
of these medicines, be alert to any new hearing problems. And report hearing
changes to your doctor.
Current as of:
April 8, 2013
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & Charles M. Myer, III, MD - Otolaryngology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!
Ames: 515-239-6877In Iowa: 800-524-6877
Search health information online in our Mulimedia Health Library.
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
Patient Privacy |
Net Learning for Employees |
MGMC PACS for Physicians
1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - email@example.com
©2014 Mary Greeley Medical Center - All rights reserved.